Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 61, NWS Pittsburgh, PA

June 21, 2008Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2008, 7:50 PM EDT for Butler County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 7:50 PM EDT (23:50 UTC)
Expired
Jun 21, 2008, 8:45 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:35 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 21, 7:35 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SAT JUN 21 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL PREVAIL THROUGH MONDAY...AS LOW PRESSURE
IMPACTS THE AREA. DRY AND MILD CONDITIONS WILL PREVAIL TUESDAY
AND WEDNESDAY...WITH UNSETTLED CONDITIONS RETURNING FOR LATE
NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AREA OF SHOWERS AND STORMS WILL MOVE ACROSS WESTERN CWA THIS
EVENING. UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH EASTERN OH
AND SMALL PART OF NW PENNSYLVANIA UNTIL 03Z. REST UNCHANGED.
A SHORT WAVE AHEAD OF A COLD FRONT WILL APPROACH AREA LATER THIS EVENING
AND WILL BE FOCUS OF PRECIP. TIMING OF STRONGEST STORMS THROUGH
MIDNIGHT TONIGHT. HEN ON SUNDAY WITH DAYTIME HEATING...COOL AIR
ALOFT EXPECT SCATTERED THUNDERSTORMS ONCE AGAIN.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
PRECIP WILL DECREASE IN COVERAGE SUNDAY NIGHT IN BETWEEN
WAVES...WITH ANOTHER ROUND OF SHWRS/TSTMS MONDAY AS THE LONG WAVE
TROUGH AXIS CROSSES THE UPPER OHIO VALLEY. WITH THE GREATEST DEEP
LAYER SHEAR TO THE EAST...DO NOT EXPECT ORGANIZED SEVERE TSTMS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE TROUGH WILL EXIT THE AREA MONDAY NIGHT/TUESDAY...WITH FLAT
RIDGING ACROSS THE REGION THROUGH WEDNESDAY...BRINGING DRY AND
SEASONABLY COOL CONDITIONS. WEST TO EAST FLOW FOR LATE WEEK
WILL RESULT IN WAVES PERIODICALLY CROSSING THE REGION...RESULTING
IN PERIODS OF SHOWERS AND THUNDERSTORMS. NEAR NORMAL TEMPERATURES
WILL PREVAIL FOR LATE WEEK.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AREA OF STORMS MOVING INTO NORTHWEST PENNSYLVANIA DOWN TO
ZANESVILLE. GUST FRONT AHEAD OF STORMS PRODUCING GUSTS TO 35KTS
AND THIS SHOULD WORK ACROSS KBVI, KPIT, AND AND KAGC THROUGH 02Z.
AREA OF STORMS IS WEAKENING SO EXPECT SCATTERED MVFR CONDITIONS IN
THUNDERSTORMS THROUGH 05Z AS COLD FRONT WORKS ACROSS AREA. DRYER
AIR MOVES IN BEHIND FRONT OVERNIGHT WITH SHOWERS ENDING LATER. VFR
LATER TONIGHT INTO EARLY SUNDAY MORNING. ANOTHER TROUGH FOR SUNDAY
AFTERNOON WITH ISOLATED STORMS POSSIBLE AND MVFR IN AND NEAR STORMS.
THE UNSETTLED WEATHER CONTINUES ON MONDAY WITH ANOTHER TROUGH
PASSAGE...FOLLOWED BY HIGH PRESSURE BUILDING ON TUESDAY AND
WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 21, 8:45 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT SAT JUN 21 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
845 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH SUNDAY.

In the hours before

Special weather statement, Jun 21, 4:31 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT SAT JUN 21 2008

WVZ003-004-212130-
MARSHALL WV-OHIO WV-
431 PM EDT SAT JUN 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARSHALL AND OHIO...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS OVER PORTIONS OF BELMONT AND MONROE COUNTIES
IN EAST-CENTRAL...OHIO. THEY ARE MOVING EAST ABOUT 20 MPH AND WILL
MOVE INTO MARSHALL AND OHIO COUNTIES IN WEST VIRGINIA BY 500 PM.

BE ALERT FOR DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL
HAIL...BRIEF GUSTY WINDS TO 30 MPH AND VERY HEAVY DOWNPOURS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE
Special weather statement, Jun 21, 5:52 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT SAT JUN 21 2008

OHZ040-041-212230-
CARROLL OH-COLUMBIANA OH-
552 PM EDT SAT JUN 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA AND CARROLL...

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ACROSS NORTHERN CARROLL COUNTY IN OHIO. THIS
STORM WILL MOVE INTO COLUMBIANA COUNTY BY 615 PM. THE STORM WAS
MOVING TO THE NORTHEAST AT 25 MPH.

BE ALERT FOR VERY HEAVY DOWNPOURS...SMALL HAIL...DANGEROUS
LIGHTNING...AND BRIEF GUSTY WINDS TO NEAR 30 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.

KANE
Special weather statement, Jun 21, 6:05 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT SAT JUN 21 2008

OHZ048-057-212300-
COSHOCTON OH-MUSKINGUM OH-
605 PM EDT SAT JUN 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WEST OF COSHOCTON AND MUSKINGUM
COUNTIES...MOVING NORTHEAST AT 25 MPH.

THE SCATTERED THUNDERSTORMS WILL BE MOVING INTO COSHOCTON AND
MUSKINGUM COUNTIES BETWEEN 630 PM AND 730 PM THIS EVENING.

BE ALERT FOR FREQUENT LIGHTNING...HEAVY DOWNPOURS...SMALL HAIL AND
GUSTY WINDS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA.
Special weather statement, Jun 21, 6:44 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT SAT JUN 21 2008

PAZ008-212345-
VENANGO PA-
644 PM EDT SAT JUN 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS ACROSS VENANGO COUNTY IN
PENNSYLVANIA. THE STORMS WERE MOVING NORTHEAST AT 25 MPH.

BE ALERT FOR FREQUENT DANGEROUS LIGHTNING...SMALL HAIL...HEAVY
DOWNPOURS AND GUSTY WINDS TO NEAR 35 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 21, 7:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     GREENVILLE              41.41N 80.38W
06/21/2008                   MERCER             PA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED POWER LINES AND LARGE TREES
            DOWN IN GREENVILLE.

&&

RSMITH
Local storm report, Jun 21, 7:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     WEST MIDDLESEX          41.17N 80.46W
06/21/2008                   MERCER             PA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED POWER LINES AND TREES DOWN IN
            WEST MIDDLESEX.

&&

RSMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:12 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer78 min
Jun 21, 7:53 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Columbiana, Harrison, Jefferson67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.